Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 7:34 PM CDT for Fillmore County, Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 7:34 PM CDT (00:34 UTC)
- Expired
- May 19, 2022, 8:15 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:40 PM CDT | HAIL 0.7 | Fountain, MN | |
| May 19, 7:45 PM CDT | TSTM WND DMG | 2 E Whalan, MN | LARGE, FALLEN TREE, ESTIMATED 4FT DIAMETER TRUNK-SIZE. |
| May 19, 7:55 PM CDT | HAIL 0.5 | 2 E Whalan, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 19, 8:00 PM CDT | HAIL 0.5 | Bratsberg, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
184
WUUS53 KARX 200034
SVRARX
MNC045-200115-
/O.NEW.KARX.SV.W.0050.220520T0034Z-220520T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
734 PM CDT Thu May 19 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Fillmore County in southeastern Minnesota...
* Until 815 PM CDT.
* At 734 PM CDT, a severe thunderstorm was located over Fountain, or
7 miles northwest of Preston, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lanesboro around 745 PM CDT.
Rushford around 800 PM CDT.
Other locations impacted by this severe thunderstorm include
Arendahl, Bratsberg, Rushford Village, Whalan, Pilot Mound, Old Barn
Campground and Isinours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9173 4367 9173 4367 9225 4385 9226
TIME...MOT...LOC 0034Z 267DEG 39KT 4377 9214
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck2 follow-up statements
747
WWUS53 KARX 200053
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
753 PM CDT Thu May 19 2022
MNC045-200115-
/O.CON.KARX.SV.W.0050.000000T0000Z-220520T0115Z/
Fillmore MN-
753 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...
At 753 PM CDT, a severe thunderstorm was located near Rushford, or 13
miles northeast of Preston, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
This severe storm will be near...
Rushford around 800 PM CDT.
Other locations impacted by this severe thunderstorm include
Arendahl, Bratsberg, Rushford Village, Whalan, Pilot Mound, Old Barn
Campground and Isinours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9173 4367 9173 4367 9211 4385 9211
TIME...MOT...LOC 0053Z 267DEG 39KT 4378 9185
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck202
WWUS53 KARX 200106
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
806 PM CDT Thu May 19 2022
MNC045-200115-
/O.CON.KARX.SV.W.0050.000000T0000Z-220520T0115Z/
Fillmore MN-
806 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...
At 805 PM CDT, a severe thunderstorm was located near Houston, or 13
miles northwest of Caledonia, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Fillmore County, including the following locations...
Arendahl, Bratsberg, Rushford Village, Peterson, Whalan and Highland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9173 4367 9173 4367 9193 4385 9193
TIME...MOT...LOC 0105Z 267DEG 39KT 4379 9166
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:48 PM CDT, 46 minutes earlier.
Area forecast discussion, May 19, 6:48 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 648 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 254 PM CDT Thu May 19 2022 Key Messages: - Severe weather expected this afternoon and evening - Frost/Freeze Headlines Maybe Needed Sunday Night Late This Afternoon and Evening... Continuing to monitor the northward progression of a warm front which extends from Albert Lea, MN to Platteville, WI. Temperatures south of this warm front range from the mid-80s to lower 90s. Dew points have dropped into the 50s in the wake of this mornings convection. Further to the southwest, the dew points range from the mid-60s to lower 70s. There is still some questions how much moisture recovery there will be in the warm sector. The latest HRRR has a good handle on the current dew points and it shows that the dew points will recover into the lower 60s. Until that moisture gets back into the area, there may be a lull in convection in this area. Soundings show an inverted V in this area, so there will be a threat of damaging winds and large hail once the convection returns to this area between 5 PM and 7 PM. Meanwhile, along the warm front, VWP is showing backing winds at KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR indicate helicities increasing into the 300 to 400. The 0-1 km computed CAPES will likely climb into the 800 to 1200 J/kg range. The highest values look to be from the Iowa/Minnesota boarder north into southeast Minnesota and maybe the counties bordering the Mississippi in Wisconsin. This tornado threat looks to be from 4 PM to 7 PM. As the cold front approaches and the moves into the narrow ribbon of return moisture, there will a line of storms developing along the cold front. These storms will be capable of producing large hail and damaging winds. There is still some uncertainty on how far south the storms will develop into the warm sector. Sunday through Thursday... Precipitation chances continue into Sunday morning as an upper level trough moves over the area. As the trough lifts out of the area, precipitation could linger over our northern counties into early Sunday afternoon. High temperatures will remain in the upper 50s/low 60s during the day, and with clouds moving out overnight, low temperatures could drop down to the low/mid 30s for some. Frost/freeze headlines may be needed Monday morning. Although the end of the weekend into Monday appears to be dry, increasing chances for precipitation returns through the week. While ensemble solutions show increasing agreement on upper level troughing moving across the area midweek, there are differences in the progression of the trough. With this disagreement, differences in the timing and coverage of precipitation across the area remains. Temperatures will return to the low/mid 60s for the start of the week. However, EPS solutions suggest an upward trend in temperatures into the weekend, with ensemble means above model climatology. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 647 PM CDT Thu May 19 2022 A line of showers and storms over KRST will slowly sag into KLSE between 20.01Z and 20.02z. Ceilings will range between 5 and 10K feet. A few of the thunderstorms may become severe. Damaging winds and hail are the main concerns. Visibilities at times may become IFR/MVFR this evening in some places, but confidence was not high enough to include them in the TAFs at this time. The thunderstorms will gradually come to an end between 20.05z and 20.07z. While the thunderstorms will be ending scattered showers will continue for much of the remainder of the night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/EMS AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 PM CDT Thu May 19 2022 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041- 201200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and western into north central Wisconsin. .DAY ONE...Tonight Strong to severe storms are expected going into the evening. Large hail is the main threat but some storms could produce damaging wind and possibly a tornado. Additional storms are possible later this evening too that would pose a strong wind threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed yet today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-029-030-WIZ042>044-053>055-061-201200- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible this evening. While a bulk of the severe weather is expected west and north of the area, a few stronger storms could produce hail or gusty winds if they develop. Overnight additional storms are possible which could bring gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but if a stronger storm develops in your area, please pass along any reports. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, May 19, 4:19 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 5 NNW GENOA 44.19N 92.65W
05/19/2022 E0.88 INCH OLMSTED MN PUBLIC
&&
JARLocal storm report, May 19, 5:45 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 6 NNW GENOA 44.19N 92.66W
05/19/2022 U1.00 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JARSpecial weather statement, May 19, 5:47 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service La Crosse WI 547 PM CDT Thu May 19 2022 MNZ079-086>088-094-095-WIZ017-029-032>034-200100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 547 PM CDT Thu May 19 2022 ...Scattered Storms...Some Strong, Potentially Severe... Storms will march east northeast across the area early this evening. The stronger storms will produce 1/2 inch hail with the potential for gusty winds. A few could become severe with hail up to 1 inch. When storms near your location, take shelter indoors. Be alert for possible warnings through the evening. Rieck
Local storm report, May 19, 6:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 NE BYRON 44.07N 92.61W
05/19/2022 M0.70 INCH OLMSTED MN TRAINED SPOTTER
&&Local storm report, May 19, 6:23 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MANTORVILLE 44.07N 92.75W
05/19/2022 M0.50 INCH DODGE MN TRAINED SPOTTER
&&Special weather statement, May 19, 7:28 PM CDT, 6 minutes before
Special Weather Statement National Weather Service La Crosse WI 728 PM CDT Thu May 19 2022 MNZ094-095-200130- Fillmore MN-Mower MN- 728 PM CDT Thu May 19 2022 ...Strong thunderstorms will impact portions of east central Mower and northwestern Fillmore Counties through 830 PM CDT... At 726 PM CDT, Doppler radar was tracking strong thunderstorms with public reports of landspouts along a line extending from near Fountain to near Grand Meadow. Movement was east at 45 mph. HAZARD...Landspouts. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Spring Valley, Grand Meadow, Wykoff, Fillmore, Washington, Carimona, Highways 63 And 16 and Hamilton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in La Crosse. A Tornado Watch remains in effect until 1000 PM CDT for southeastern Minnesota. && LAT...LON 4380 9215 4366 9214 4364 9256 4375 9257 TIME...MOT...LOC 0026Z 259DEG 47KT 4378 9215 4372 9248 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:28 PM CDT | Special Weather Statement | ARX | Fillmore | 62 min |
| May 19, 7:51 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 39 min |
| May 19, 7:57 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 29 min |
| May 19, 8:39 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 21 min |
| May 19, 9:25 PM CDT | Flash Flood Warning | ARX | Winona | 2 hr |
| May 19, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 39 min |
| May 19, 10:05 PM CDT | Flash Flood Warning | ARX | Winona | 4 hr |
| May 19, 10:37 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 38 min |
| May 20, 2:24 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Wabasha, Winona | 66 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.